Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jan 3, 2021, 8:25 PM EST for Schenectady County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2021, 8:25 PM EST (01:25 UTC)
- Expired
- Jan 3, 2021, 9:00 PM EST
- In force
- 35 min
- Issued by
- NWS Albany, NY
County Schenectady County, NY
The radar
The Albany radar (KENX), 30 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WWUS81 KALY 040125
SPSALY
Special Weather Statement
National Weather Service Albany NY
825 PM EST Sun Jan 3 2021
NYZ040-041-047>050-054-084-040200-
Eastern Schenectady-Schoharie-Eastern Rensselaer-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-
825 PM EST Sun Jan 3 2021
...AN BAND OF HEAVY SNOW WILL AFFECT SCHENECTADY...SOUTHERN
SARATOGA...NORTHERN SCHOHARIE...SOUTHERN WASHINGTON AND SOUTHERN
MONTGOMERY COUNTIES...
At 824 PM EST, an band of heavy snow was located 7 miles northwest
of Central Bridge, or 9 miles south of Fonda, moving east northeast
at 15 mph.
Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Saratoga Springs, Amsterdam,
Scotia, Mechanicville, Cobleskill, Salem, Glenville, Niskayuna,
Duanesburg, Ballston Spa, Cambridge, Greenwich, Schoharie,
Richmondville, Round Lake, Sharon Springs and Delanson.
This includes the following highways...
Interstate 88 between exits 20 and 25.
Interstate 90 between exits 25a and 27.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 8A and 15.
Visibilities will drop quickly to less than a half of a mile in this
band of heavy snow.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
LAT...LON 4283 7465 4298 7410 4300 7410 4327 7329
4296 7328 4290 7346 4294 7346 4294 7365
4291 7368 4284 7367 4276 7393 4273 7418
4270 7417 4258 7466 4262 7463 4275 7467
TIME...MOT...LOC 0124Z 262DEG 11KT 4281 7440
$$
KSLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 3, 8:21 PM EST, 4 minutes earlier.
Area forecast discussion, Jan 3, 8:21 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
821 PM EST Sun Jan 3 2021
.SYNOPSIS...
A light to moderate snowfall will occur across the area through
this evening taper off to scattered light snow showers by
around midnight. Mainly cloudy conditions are then expected
through Tuesday, with a stray snow shower possible in some
areas.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The Winter Weather Advisory expanded into Montgomery,
Schenectady, Saratoga and southern Washington Counties, and
continues for Schoharie, western Albany, western Greene,
Ulster/Dutchess/Litchfield and Berkshire Counties until
midnight...
As of 820 PM EST, band of moderate-heavy snow setting up across
northern Schoharie/southern Montgomery Counties and expected to
translate east/northeast into central/southern Saratoga and
southern Washington Counties over the next 1-2 hours. Additional
snowfall amounts of 1-3 inches are expected within this band,
bringing snow totals within this region to 3-5 inches, except
locally higher across Schoharie County. Thus, expansion of
advisory warranted into aforementioned areas.
Elsewhere, snow has become more patchy, but still some embedded
bandlets of moderate snow. Some breaks in the snow are occurring
between bandlets, so snow of varying intensity is expected
elsewhere through midnight.
The steady snow will begin to taper off to light snow
showers around or shortly after midnight as the upper low
passes south of the region. Above normal temperatures early
January with lows only down into the mid 20s to lower 30s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Multiple short waves will maintain a trough over the eastern
United States with the coastal low stalling off the New England
coast. With cyclonic north-northwest flow across region we will
keep plenty of clouds in place, along with isolated to widely
scattered light snow showers or flurries as any forcing will be
weak.
Not much diurnal movement in temperatures with fairly extensive
cloud cover. Temperatures will be slightly above normal during
the daytime by around 5 degrees with readings near 15 degrees
about normal at night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Chaotic cyclonic upper flow through the period, with significant
blocking across NE Canada into the far North Atlantic Ocean
persisting. This pattern may deflect any significant impulses to our
south/east during the period, although there still remains some
uncertainty regarding how far north an impulse tracks for next
weekend.
Some lingering clouds and snow showers/flurries possible within
cyclonic upslope flow regime Wednesday morning across the
central/northern Taconics, southern Greens and Berkshires, and also
portions of the SW Adirondacks, with more clouds than sun elsewhere.
Generally dry conditions are then expected for Wednesday night
through Friday morning, with some breaks of sun expected, especially
within valley areas.
Latest trends in 12Z/03 Ensemble guidance suggest higher confidence
in a more south/east track of storm system for next Fri-Sat,
although there remain a few members in both the GEFS and GEPS with
tracks far enough north/west to bring some snow to the mid Hudson
Valley and NW CT. So, will limit any PoPs (within slight chance
range) to these areas, while keeping remainder of region dry, but
again, will need to watch trends as better sampling of approaching
upper level features occurs through the week.
Fair weather should return by next Sunday, assuming aforementioned
storm system remains far enough south/east of region.
Temperatures remain near, or slightly above seasonal levels through
the period, with daytime highs mainly in the mid 20s to lower/mid
30s, and overnight lows in the teens to lower 20s, although some
single digits will be possible across portions of the southern
Adirondacks.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Low pressure will track southeast of Long Island overnight,
bringing snow to the TAF sites. An upper level low will keep
some snow showers and flurries into Monday.
Widespread IFR conditions are expected overnight, as bands of
light to moderate snow continue lifting north/northeast across
the TAF sites through midnight. Some briefly heavy snow could
also occur at KALB, POU and KPSF.
The snow should decrease in intensity after midnight, however
intermittent light snow and flurries will likely continue
through much of Monday morning, with IFR/MVFR conditions
persisting.
Some decrease in the snow showers/flurries may occur late Monday
afternoon, although Cigs will likely remain MVFR to occasional
VFR.
North/northeast winds should remain less than 8 KT overnight
through Monday afternoon.
&&
.HYDROLOGY...
Hydrological concerns are not anticipated this next week.
A light to moderate snowfall through evening tapering off to
scattered light snow showers by around midnight. Any additional
precipitation next week will be light and frozen.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until midnight EST tonight for CTZ001-
013.
NY...Winter Weather Advisory until midnight EST tonight for NYZ040-
041-047>051-058-063>066-084.
MA...Winter Weather Advisory until midnight EST tonight for MAZ001-
025.
VT...None.
&&
SYNOPSIS...IAA
NEAR TERM...KL
SHORT TERM...IAA
LONG TERM...KL
AVIATION...KL/Speciale
HYDROLOGY...IAA/JPVHazardous weather outlook, Jan 3, 8:13 PM EST, 12 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 813 PM EST Sun Jan 3 2021 NYZ032-033-038-039-042-043-052>054-059>061-082-083-VTZ013>015-041200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Warren-Northern Washington-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Bennington-Western Windham-Eastern Windham- 813 PM EST Sun Jan 3 2021 This Hazardous Weather Outlook is for the southern Adirondacks including all of Herkimer County, the immediate Capital Region and the central Taconics of eastern New York, and for southern Vermont. .DAY ONE...Tonight. Periods of light snow will lead to slippery travel conditions overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following all local, state and CDC guidelines. CTZ001-013-MAZ001-025-NYZ040-041-047>051-058-063>066-084-041200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Montgomery-Northern Saratoga-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Western Greene-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southern Washington- 813 PM EST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and for the eastern Catskills, Schoharie County and Helderbergs, southern and eastern Mohawk Valley, northern portions of the Capital Region including Saratoga and southern Washington Counties of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following all local, state and CDC guidelines.
In the hours before
Local storm report, Jan 3, 7:46 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
746 PM EST SUN JAN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM SNOW SCOTIA 42.83N 73.96W
01/03/2021 E3.0 INCH SCHENECTADY NY SOCIAL MEDIA
&&
EVENT NUMBER ALY2100080
MEMLocal storm report, Jan 3, 7:47 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EST SUN JAN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM SNOW 1 NNW NISKAYUNA 42.83N 73.90W
01/03/2021 M2.8 INCH SCHENECTADY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY2100081
KSLLocal storm report, Jan 3, 7:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
751 PM EST SUN JAN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM SNOW AMSTERDAM 42.94N 74.19W
01/03/2021 M1.7 INCH MONTGOMERY NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2100082
KSLLocal storm report, Jan 3, 8:10 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
810 PM EST SUN JAN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM SNOW SCHENECTADY 42.80N 73.93W
01/03/2021 M2.0 INCH SCHENECTADY NY SOCIAL MEDIA
MODERATE SNOW STILL FALLING
&&
EVENT NUMBER ALY2100083
MEMLocal storm report, Jan 3, 8:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EST SUN JAN 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM SNOW AMSTERDAM 42.94N 74.19W
01/03/2021 M3.5 INCH MONTGOMERY NY DEPT OF HIGHWAYS
&&
EVENT NUMBER ALY2100084
MEMSpecial weather statement, Jan 3, 8:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
825 PM EST Sun Jan 3 2021
NYZ040-041-047>050-054-084-040200-
Eastern Schenectady-Schoharie-Eastern Rensselaer-Western
Schenectady-Montgomery-Southern Washington-Southern Saratoga-Northern
Saratoga-
825 PM EST Sun Jan 3 2021
...AN BAND OF HEAVY SNOW WILL AFFECT SCHENECTADY...SOUTHERN
SARATOGA...NORTHERN SCHOHARIE...SOUTHERN WASHINGTON AND SOUTHERN
MONTGOMERY COUNTIES...
At 824 PM EST, an band of heavy snow was located 7 miles northwest
of Central Bridge, or 9 miles south of Fonda, moving east northeast
at 15 mph.
Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Saratoga Springs, Amsterdam,
Scotia, Mechanicville, Cobleskill, Salem, Glenville, Niskayuna,
Duanesburg, Ballston Spa, Cambridge, Greenwich, Schoharie,
Richmondville, Round Lake, Sharon Springs and Delanson.
This includes the following highways...
Interstate 88 between exits 20 and 25.
Interstate 90 between exits 25a and 27.
Interstate 890 between exits 1a and 9.
Interstate 87 between exits 8A and 15.
Visibilities will drop quickly to less than a half of a mile in this
band of heavy snow.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
LAT...LON 4283 7465 4298 7410 4300 7410 4327 7329
4296 7328 4290 7346 4294 7346 4294 7365
4291 7368 4284 7367 4276 7393 4273 7418
4270 7417 4258 7466 4262 7463 4275 7467
TIME...MOT...LOC 0124Z 262DEG 11KT 4281 7440
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 7:06 PM EST | Special Weather Statement | ALY | Dutchess | 54 min |
| Jan 3, 9:22 PM EST | Special Weather Statement | ALY | Montgomery, Rensselaer, Schenectady | 68 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.